What is “Paxlovid Mouth” and why is it so uncomfortable?

Advertisement

What is "Paxlovid Mouth" and why is it so uncomfortable?

Loss or alteration of the sense of taste (dysgeusia) is a common symptom of COVID. It’s also a side effect of several diseases and medications, including Paxlovid, the new antiviral drug used to treat COVID infections.

Although it affects less than 6 percent of people receiving Paxlovid, some report an “awful” taste that occurs shortly after starting the drug.

Dysgeusia is described as a bitter, metallic, or sour taste in the mouth. But what exactly is it and what happens in the body when it happens?

What happens in the brain when we taste?

Aside from the pleasure we get from eating good-tasting foods, our sense of taste serves other purposes as well. Taste helps us decide what to eat and ensures we are getting enough nutrients and energy. It also helps us metabolize the foods we’ve eaten.

Our sense of taste can also prevent us from consuming unhealthy things like toxins or spoiled foods.

There are around 10,000 taste buds in the human mouth, with each taste bud having up to 150 taste receptors. These taste receptors on our taste buds help to tell if food is salty, sweet, bitter, sour, or umami.

Taste buds transmit information to the brain about what we eat via several nerve pathways.

Taste information is first transmitted to the brainstem at the base of the brain and then travels through connected pathways throughout the brain until it reaches the orbitofrontal cortex at the front of the brain. This area is connected to sensory areas and the limbic system, which helps encode memories and emotions.

Three causes of dysgeusia

Aside from direct damage to the tongue and mouth, dysgeusia can be caused by several factors: infection or disease, medication, or damage to the central nervous system.

1. Infection or disease

Taste changes have been reported after influenza infection, hay fever, diabetes, heart disease, and others.

Today, COVID is one of the most common causes of dysgeusia, with loss of taste being one of the first symptoms many people suffer from. Research suggests that dysgeusia occurs in 33 to 50 percent of people with COVID, but fewer in newer variants. It has also been reported as a persistent symptom of a long COVID.

Scientists don’t know exactly why COVID or other infections cause dysgeusia. Some recent theories focus on how the SARS-CoV-2 virus that causes COVID triggers an inflammatory response by binding to receptors in the mouth. This could lead to changes in molecular and cellular signaling pathways that could alter taste.

Due to the close connection between taste and smell, damage to the nasal mucosa caused by viruses can be enough to cause a taste disorder.

The virus could also cause more direct damage to taste buds, nerves involved in taste, or areas of the brain responsible for taste sensory processing.

2. Injury

Loss of taste can also follow damage to the nerves and brain pathways involved in taste perception.

This could be due to lesions in the nerves or brain tissue, or the loss of the fatty myelin coating that helps insulate the pathways used for taste signaling. In rare cases, taste disturbance can also be due to brain tumors.

3. Medication

Dysgeusia is a known side effect of several drugs, including antibiotics and drugs for Parkinson’s disease, epilepsy and HIV.

There can be several reasons for this. The drugs themselves can have a bitter taste that lingers in our taste buds.

Drugs can also activate certain taste receptors that recognize bitter, sour, or metallic flavors and activate those taste receptors in a way we don’t often experience with our food.

New antiviral drug Paxlovid is nearly 90 percent effective in reducing COVID hospitalizations and deaths.

However, dysgeusia is a prominent side effect of Paxlovid. Although it occurs in less than 6 percent of people, dysgeusia has been nicknamed “Paxlovid’s mouth.”

Paxlovid actually consists of two drugs: nirmatrelvir and ritonavir. Nirmatrelvir is the main antiviral drug used to fight COVID, and at the same time ritonavir is given to prevent nirmatrelvir from being broken down too quickly so it can remain active in the body longer.

Ritonavir has a bitter taste and causes taste disturbances when taken alone or in combination with other medications. Although the mechanism has not been explored, ritonavir could be the underlying factor behind Paxlovid’s mouth.

Leave a bad aftertaste

While dysgeusia can be uncomfortable, it is usually short-lived and should improve after the medications stop or the infection clears.

Individuals who experience persistent taste changes should seek medical evaluation to determine the underlying cause. In the short term, lozenges, breath mints, and saltwater gargles can make dysgeusia more manageable.

Although it can be an uncomfortable size effect of Paxlovid, short-term dysgeusia is a palatable compromise to reduce the severity of COVID infection.The conversation

Sarah Hellewell, Research Fellow, Faculty of Health Sciences, Curtin University, and The Perron Institute for Neurological and Translational Science, Curtin University.

This article was republished by The Conversation under a Creative Commons license. Read the original article.

You May Also Like